Cold/Wind Chill, Washington Palouse
- When
- January 4, 1:00 AM PST to January 6, 12:00 PM PST
- Where
- Washington Palouse forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
From January 4th through the morning of January 6th extreme cold gripped eastern Washington. On the coldest morning, January 5th, Pullman reported minus 17,Turnbull Wildlife Refuge minus 34, Davenport minus 25, Spokane minus 22, Deer Park minus 28, and Springdale minus 32.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
From January 4th through the morning of January 6th extreme cold gripped eastern Washington. On the coldest morning, January 5th, Pullman reported minus 17,Turnbull Wildlife Refuge minus 34, Davenport minus 25, Spokane minus 22, Deer Park minus 28, and Springdale minus 32. Other reports include Republic minus 24, Twisp minus 21, Winthrop minus 20, and Nespelem minus 17. The extreme cold resulted in numerous broken water pipes and several areas with power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 3, 5:30 PM PST, 7 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 530 PM PST SAT JAN 3 2004 .SYNOPSIS...AN ARCTIC AIRMASS WILL MOVE INTO THE INLAND NORTHWEST BRINGING MUCH COLDER TEMPERATURES AND STRONG WINDS TONIGHT. THE COLD AIR WILL REMAIN IN PLACE THROUGH MONDAY. ANOTHER STORM SYSTEM IS EXPECTED TO MOVE INTO THE REGION BY MIDWEEK. && .DISCUSSION... REST OF TONIGHT...HAVE UPDATED FCST TO ADD A SNOW ADVISORY TO THE LEWISTON AREA...AS WELL AS THE CAMAS PRAIRIE REGION OF N ID FOR TONIGHT. STRONG COLD FRONT MOVG SWD THRU ERN WA ATTM, WITH VORT MAX OVR NW WA/SRN BC. AS THIS FRONT AND VORT MAX MOVE S AND E...LG-SCALE FORCING FOR ASCENT IS EXPECTED TO CONTINUE FM THE N BLUE MTNS INTO THE C ID PANHANDLE. WITH UPPR JET AXIS WELL TO MY SW...DEEP POOL OF CONDITIONALLY UNSTABLE LASE RATES AND SLIGHT CONVECTIVE INSTABILITY WILL AUGMENT INCREASINGLY W/NWLY OROGRAPHIC ASCENT OVER THE CAMAS PRAIRIE REGION AND VCNTY. TEMP PROFILE SUGGESTS RATHER HIGH SWE RATIO FOR DECENT SNOW ACCUMULATIONS. WIDE RANGE IN SNOWFALL ALSO ANTICIPATED WITH SHOWERY NATURE TO PRECIP. SHOWERS STILL EXPECTED TO GRADUALLY END OVERNIGHT AS INCREASINGLY STABLE AND DRIER AIR MASS MOVES IN FROM THE N. CURRENT FOCUS ON SNOW WILL THEN TURN TO WIND AND TEMPS...AS WELL AS COLD WIND CHILL TEMPS. && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 906 006 910 009 009 021/ 20 00 00 00 60 60 COEUR DALENE 906 006 910 009 010 020/ 20 00 00 00 50 60 PULLMAN 902 008 906 011 015 023/ 70 00 00 10 60 60 LEWISTON 010 016 004 018 022 028/ 80 00 00 10 60 60 COLVILLE 907 010 911 013 008 017/ 05 00 00 00 50 70 SANDPOINT 909 004 909 007 006 017/ 05 00 00 00 50 60 WALLACE 909 004 909 007 012 018/ 45 00 00 00 50 60 MOSES LAKE 902 007 905 010 015 025/ 20 00 00 10 60 60 WENATCHEE 001 009 903 012 016 023/ 20 00 00 00 70 70 OMAK 905 006 908 009 009 017/ 05 00 00 00 60 70 && .OTX...WATCHES/WARNINGS/ADVISORIES... ID...SNOW ADVISORY ZONES 3>4 THIS EVENING. ...SNOW ADVISORY ZONES 26>27 TONIGHT... ...WIND CHILL WARNING ZONES 1>3 TONIGHT. WA...SNOW ADVISORY ZONE 33 THIS EVENING. ...WIND CHILL WARNING ZONES 33>38...43>44 TONIGHT. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 541 PM PST SAT JAN 3 2004 IDZ001-WAZ034-035-037-038-043-044-041430- NORTHERN PANHANDLE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY- WATERVILLE PLATEAU- 541 PM PST SAT JAN 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE... REST OF TODAY A COLD FRONT WILL BRING COLD ARCTIC AIR TO THE AREA. A WIND CHILL WARNING HAS BEEN ISSUED FOR TONIGHT. SEE THE LATEST WINTER WEATHER STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY FRIGID ARCTIC AIR WILL FOLLOW THE FRONT PLUMMETING TEMPERATURES TO SINGLE DIGITS AND BELOW ZERO READINGS BY SUNDAY. THIS COLDER AIR WILL BE ACCOMPANIED BY BRISK NORTHERLY WINDS WHICH MAY PRODUCE EXTREMELY COLD WIND CHILLS AND AREAS OF BLOWING SNOW. A GRADUAL WARMING WILL BEGIN ON TUESDAY AS A PACIFIC FRONTAL SYSTEM BRINGS WIDESPREAD MODERATE TO HEAVY SNOW AND GRADUAL WARMING TEMPERATURES. SNOW SHOULD TAPER OFF WEDNESDAY WITH TEMPERATURES CLIMBING BACK UP TO MORE SEASONABLE NORMS. IDZ002-WAZ036-041430- COEUR DALENE AREA-SPOKANE AREA- 541 PM PST SAT JAN 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE... REST OF TODAY A COLD FRONT WILL BRING MUCH COLDER TEMPERATURES AND BRISK WINDS BEGINNING TONIGHT. A WIND CHILL WARNING CONTINUES FOR TONIGHT. SEE THE LATEST WINTER WEATHER STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY FRIGID ARCTIC AIR WILL FOLLOW THE FRONT PLUMMETING TEMPERATURES TO SINGLE DIGITS AND BELOW ZERO READINGS BY SUNDAY. THIS COLDER AIR WILL BE ACCOMPANIED BY BRISK NORTHERLY WINDS WHICH MAY PRODUCE EXTREMELY COLD WIND CHILLS AND AREAS OF BLOWING SNOW. A GRADUAL WARMING WILL BEGIN ON TUESDAY AS A PACIFIC FRONTAL SYSTEM BRINGS WIDESPREAD MODERATE TO HEAVY SNOW AND GRADUAL WARMING TEMPERATURES. SNOW SHOULD TAPER OFF WEDNESDAY WITH TEMPERATURES CLIMBING BACK UP TO MORE SEASONABLE NORMS. IDZ003-WAZ033-041430- IDAHO PALOUSE-WASHINGTON PALOUSE- 541 PM PST SAT JAN 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE... REST OF TODAY AN INCREASINGLY DRY AND STABLE AIR MASS WILL WORK ITS WAY INTO THE REGION TONIGHT...ENDING THE SNOW SHOWERS. THIS FRONT WILL ALSO BRING COLD AND BRISK ARCTIC AIR TO THE AREA BEGINNING LATER TONIGHT. A SNOW ADVISORY REMAINS IN EFFECT THIS EVENING FOR THE SNOW SHOWERS... WITH A WIND CHILL WARNING IN EFFECT FOR TONIGHT. SEE THE LATEST WINTER WEATHER STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY FRIGID ARCTIC AIR WILL FOLLOW THE FRONT PLUMMETING TEMPERATURES TO SINGLE DIGITS AND BELOW ZERO READINGS BY SUNDAY. THIS COLDER AIR WILL BE ACCOMPANIED BY BRISK NORTHERLY WINDS WHICH MAY PRODUCE EXTREMELY COLD WIND CHILLS AND AREAS OF BLOWING SNOW. A GRADUAL WARMING WILL BEGIN ON TUESDAY AS A PACIFIC FRONTAL SYSTEM BRINGS WIDESPREAD MODERATE TO HEAVY SNOW AND GRADUAL WARMING TEMPERATURES. SNOW SHOULD TAPER OFF WEDNESDAY WITH TEMPERATURES CLIMBING BACK UP TO MORE SEASONABLE NORMS. IDZ004-041430- CENTRAL PANHANDLE MOUNTAINS- 541 PM PST SAT JAN 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE...REST OF TODAY AN INCREASINGLY DRY AND STABLE AIR MASS WILL WORK ITS WAY INTO THE REGION TONIGHT...ENDING THE SNOW SHOWERS. THIS FRONT WILL ALSO BRING COLD AND BRISK ARCTIC AIR TO THE AREA BEGINNING LATER TONIGHT. A SNOW ADVISORY REMAINS IN EFFECT THIS EVENING FOR THE SNOW SHOWERS. SEE THE LATEST WINTER WEATHER STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY FRIGID ARCTIC AIR WILL FOLLOW THE FRONT PLUMMETING TEMPERATURES TO SINGLE DIGITS AND BELOW ZERO READINGS BY SUNDAY. THIS COLDER AIR WILL BE ACCOMPANIED BY BRISK NORTHERLY WINDS WHICH MAY PRODUCE EXTREMELY COLD WIND CHILLS AND AREAS OF BLOWING SNOW. A GRADUAL WARMING WILL BEGIN ON TUESDAY AS A PACIFIC FRONTAL SYSTEM BRINGS WIDESPREAD MODERATE TO HEAVY SNOW AND GRADUAL WARMING TEMPERATURES. SNOW SHOULD TAPER OFF WEDNESDAY WITH TEMPERATURES CLIMBING BACK UP TO MORE SEASONABLE NORMS. IDZ026-027-WAZ032-041430- LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- LOWER GARFIELD AND ASOTIN COUNTIES- 541 PM PST SAT JAN 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE.... REST OF TODAY AN INCREASINGLY DRY AND STABLE AIR MASS WILL WORK ITS WAY INTO THE REGION LATER TONIGHT...ENDING THE SNOW SHOWERS. THIS FRONT WILL ALSO BRING COLD AND BRISK ARCTIC AIR TO THE AREA. A SNOW ADVISORY REMAINS IN EFFECT OR TONIGHT FOR THE SNOW SHOWERS. SEE THE LATEST WINTER WEATHER STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY A GRADUAL WARMING WILL BEGIN ON TUESDAY AS A PACIFIC FRONTAL SYSTEM BRINGS WIDESPREAD MODERATE TO HEAVY SNOW AND GRADUAL WARMING TEMPERATURES. SNOW SHOULD TAPER OFF WEDNESDAY WITH TEMPERATURES CLIMBING BACK UP TO MORE SEASONABLE NORMS. WAZ031-041430- NORTHEAST BLUE MOUNTAINS- 541 PM PST SAT JAN 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE.... REST OF TODAY AN INCREASINGLY DRY AND STABLE AIR MASS WILL WORK ITS WAY INTO THE REGION LATER TONIGHT...ENDING THE SNOW SHOWERS. THIS FRONT WILL ALSO BRING COLD AND BRISK ARCTIC AIR TO THE AREA. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY A GRADUAL WARMING WILL BEGIN ON TUESDAY AS A PACIFIC FRONTAL SYSTEM BRINGS WIDESPREAD MODERATE TO HEAVY SNOW AND GRADUAL WARMING TEMPERATURES. SNOW SHOULD TAPER OFF WEDNESDAY WITH TEMPERATURES CLIMBING BACK UP TO MORE SEASONABLE NORMS. WAZ041-042-041430- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- 541 PM PST SAT JAN 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE... REST OF TODAY AN ARCTIC FRONT WILL MOVE THROUGH THE AREA TONIGHT BRINGING COLD TEMPERATURES AND BRISK WINDS. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY A GRADUAL WARMING WILL BEGIN ON TUESDAY AS A PACIFIC FRONTAL SYSTEM BRINGS WIDESPREAD MODERATE TO HEAVY SNOW AND GRADUAL WARMING TEMPERATURES. SNOW SHOULD TAPER OFF WEDNESDAY WITH TEMPERATURES CLIMBING BACK UP TO MORE SEASONABLE NORMS.
The national radar mosaic for the moment the first event began.
7 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383323, 5383324, 5383325, 5383326, 5383327, 5383328, 5383329.